Alert archive / Maryland / Special Weather Statements in 2011

Special Weather Statement, NWS Pittsburgh, PA

August 1, 2011Garrett County, Maryland

NWS Pittsburgh, PA issued this special weather statement at Aug 1, 2011, 4:18 PM EDT for Garrett County, Maryland. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 4:18 PM EDT (20:18 UTC)
Expired
Aug 1, 2011, 4:45 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WWUS81 KPBZ 012018
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT MON AUG 1 2011

MDZ001-012045-
GARRETT MD-
418 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GARRETT COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED PINEY GROVE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS 
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PINEY GROVE...        NEW GERMANY...        GRANTSVILLE...
  MERRILL...            FINZEL...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3956 7901 3954 7903 3968 7923 3973 7917
      3973 7916 3973 7894 3972 7893

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:49 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 1, 2:49 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL EXIT THE GREAT LAKES REGION THIS
EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS ENDING. AFTER A MAINLY
DRY DAY TUESDAY...A STRONGER SYSTEM WILL BRING SHOWERS AND A
CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES
WILL BE SEASONABLY WARM WITH INCREASING HUMIDITY.

&&

.NEAR TERM /THROUGH TUESDAY/...
VERY LITTLE CHANGE FROM PREVIOUS FORECAST UPDATE WITH SOME
THUNDERSTORMS EXPECTED TO DEVELOP OVER CWA OR MOVE SOUTHEAST FROM
NORTHERN OHIO. SEVERE THREAT WITH ANY STORMS THAT DO FIRE MAY BE
MORE HAIL THAN WIND WITH WET BULB ZERO NEAR 10K. ON SOME MODEL
SOUNDINGS. SYSTEM WILL EXIT THIS EVENING...WITH MAINLY CLEAR
SKIES BY THE OVERNIGHT. RAISED OVERNIGHT LOWS ESPECIALLY IN THE
NORTH WHERE DEW POINTS HAVE RISEN AND LOOK STAY ELEVATED IN THE
60S. SURFACE HIGH WILL BRING WARM AND A BIT HUMID CONDITIONS
TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT BRINGING A STRONGER SYSTEM ACROSS THE
AREA TUESDAY NIGHT AND WEDNESDAY. WILL USE LIKELY POPS PITTSBURGH
NORTH AFTER MIDNIGHT TUESDAY NIGHT...SPREADING SOUTH TO THE MASON
DIXON LINE BY WEDNESDAY AFTN. WILL CONTINUE HIGH LITE FOR SEVERE
POTENTIAL IN HWO. LOWER TEMPERATURES WEDNESDAY WITH CLOUDS AND
SHOWERS THEN WARM AND A BIT LESS HUMID THURSDAY UNDER HIGH
PRESSURE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ANOTHER SHORT WAVE TROUGH IS PROGGED TO TRACK EAST FROM THE UPPER MS
VALLEY ACROSS THE GREAT LAKES BY FRIDAY NIGHT. THE ASSOCIATED
SURFACE FRONT WILL PUSH SLOWLY THROUGH THE FORECAST AREA SATURDAY
AND INTO WEST VIRGINIA SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE FORECAST TO RETURN BY LATE FRIDAY AND CONTINUE THROUGH MUCH OF
THE WEEKEND.

WEAK HIGH PRESSURE SHOULD BRING A RETURN TO DRIER WEATHER MONDAY.
TEMPERATURES ARE FORECAST TO REMAIN A FEW DEGREES ABOVE NORMAL FOR
THE EXTENDED PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AN UPPER LOW WILL CONTINUE TO DIVE SOUTHEAST ACROSS SOUTHERN QUEBEC
AND INTO NEW ENGLAND BY TUESDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN OHIO WILL TRACK SOUTHEAST DURING THIS
AFTERNOON. WITH COVERAGE EXPECTED TO REMAIN SCATTERED...INCLUDED CB
IN CLOUD GROUPS FOR MOST TERMINALS LATE THIS AFTERNOON. MVFR AND
BRIEF IFR RESTRICTIONS CAN BE EXPECTED IN STORMS. POTENTIAL EXISTS
FOR STRONGER STORMS OVER EASTERN OH TO CONTAIN LARGE HAIL AND
SURFACE GUSTS OVER 50KT.

AREAL COVERAGE OF SHOWERS AND STORMS SHOULD DECREASE THIS EVENING
WITH LOSS OF SURFACE HEATING. HAVE MEDIUM CONFIDENCE THAT MVFR FOG
WILL FORM AGAIN TONIGHT AT KZZV AND KMGW....AND TEMPO GROUPS WERE
INCLUDED 09Z-12Z. LIGHT WINDS AND CLOSE TEMPERATURE/DEW POINT SPREAD
SHOULD SUPPORT AT LEAST SOME PATCHY MVFR FOG FORMATION.

OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH DIVING SOUTHEAST ACROSS THE GREAT LAKES WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE RESTRICTIONS
TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE SHOULD ALLOW FOR
PREVAILING VFR THURSDAY AND FRIDAY. THE NEXT SYSTEM TRACKING EAST
FROM THE MID MS VALLEY WILL BRING ANOTHER ROUND OF SHOWERS AND THE
POTENTIAL FOR RESTRICTIONS FRIDAY NIGHT INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 1, 1:31 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT MON AUG 1 2011

PAZ007>009-013>016-020>022-029-021745-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-
131 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-031-073>076-WVZ012-021>023-041-021745-
GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
131 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-021745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
131 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 710 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 3:47 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             LEVEL GREEN             40.39N  79.72W
08/01/2011  E1.00 INCH       WESTMORELAND       PA   PUBLIC

&&

CORRECTED SOURCE

EVENT NUMBER PBZ1101013

RG
Local storm report, Aug 1, 3:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             EAST HICKORY            41.58N  79.40W
08/01/2011  E1.00 INCH       FOREST             PA   PUBLIC

&&

CORRECTED SOURCE

EVENT NUMBER PBZ1101014

RG
Special weather statement, Aug 1, 4:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT MON AUG 1 2011

PAZ022-023-012045-
ARMSTRONG PA-INDIANA PA-
412 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ARMSTRONG AND WEST
CENTRAL INDIANA COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SARVER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FORD CITY...          KITTANNING...
  CROOKED CREEK LAKE PARK...                  RURAL VALLEY...
  MUFF...               ELDERTON...           DAYTON...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4066 7932 4070 7969 4089 7969 4089 7922
      4077 7922
Special weather statement, Aug 1, 4:13 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT MON AUG 1 2011

PAZ073-074-012045-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
413 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WESTMORELAND
COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF LATROBE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.  FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LIGONIER...           LAUREL MOUNTAIN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4017 7914 4016 7914 4016 7916 4013 7916
      4011 7918 4011 7922 4010 7922 4026 7942
      4033 7932 4028 7906

15
Local storm report, Aug 1, 4:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             HARRISON CITY           40.35N  79.65W
08/01/2011  E0.88 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1101015

RG
Special weather statement, Aug 1, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT MON AUG 1 2011

MDZ001-012045-
GARRETT MD-
418 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GARRETT COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED PINEY GROVE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PINEY GROVE...        NEW GERMANY...        GRANTSVILLE...
  MERRILL...            FINZEL...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3956 7901 3954 7903 3968 7923 3973 7917
      3973 7916 3973 7894 3972 7893

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:11 PM EDTSpecial Weather StatementPBZArmstrong, Indiana49 min
Aug 1, 3:20 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
Aug 1, 3:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland38 min
Aug 1, 3:29 PM EDTSevere Thunderstorm WarningPBZForest46 min
Aug 1, 3:52 PM EDTSevere Thunderstorm WarningPBZIndiana23 min
Aug 1, 4:12 PM EDTSpecial Weather StatementPBZArmstrong33 min
Aug 1, 4:13 PM EDTSpecial Weather StatementPBZWestmoreland32 min
Aug 1, 4:42 PM EDTSpecial Weather StatementPBZIndiana48 min
Aug 1, 5:03 PM EDTSpecial Weather StatementPBZAllegheny27 min
Aug 1, 5:06 PM EDTSevere Thunderstorm WarningPBZGreene, Washington54 min
Aug 1, 5:47 PM EDTSpecial Weather StatementPBZAllegheny28 min
Aug 1, 6:20 PM EDTSpecial Weather StatementPBZFayette25 min
Aug 1, 7:12 PM EDTSpecial Weather StatementPBZPreston, Tucker33 min
Aug 1, 7:47 PM EDTSpecial Weather StatementPBZTucker58 min
Aug 1, 6:44 PM EDTSpecial Weather StatementPBZGarrett46 min

Nearby

Special Weather Statements in Maryland, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.